MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC-A
Medical Device Problem Codes Unraveled Material (1664); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc).During the procedure, while advancing the 3maxc into a penumbra system jet 7 reperfusion catheter (jet7) and a neuron max 6f 088 long sheath (neuron max), the 3maxc coiled up inside of the jet7.Therefore, the physician then attempted to remove the 3maxc; however, while retracting, it became unraveled upon removal.The procedure was then completed using a new 3maxc with the same jet7 and neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was kinked approximately 5.0, 7.0, 35.5 cm from the hub.The 3maxc was stretched from approximately 141.5 thru 152.0 cm from the hub.During functional testing, the stretched distal shaft of the 3maxc could not be advanced through the hub of a demonstration jet7.The 3maxc could not be advanced any further.Conclusions: evaluation of the returned 3maxc revealed that the catheter was stretched.If the 3maxc is forcefully retracted against resistance, damage such as stretching may occur.The reported 3maxc coiling up within the jet7 likely contributed to the resistance experienced during retraction.The jet7 and neuron max identified in the complaint were not returned for evaluation.Further evaluation of the returned 3maxc revealed kinks.These kinks were likely incidental to the reported complaint.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9098518
Report Number3005168196-2019-01794
Device Sequence Number19474994
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2022
Device Catalogue Number3MAXC-A
Device Lot NumberF89447
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/23/2019
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005